New research has found that a medication which is commonly used to treat inflammatory conditions such as arthritis, IBD and vasculitis, could increase the risk of skin cancer. Published in the Journal of Nature Communications, the research was a joint venture between the University of Dundee, Queen Mary University of London and the Wellcome Sanger Institute. Researchers found that there was a ‘strong case’ for an association between azathioprine and cutaneous squamous cell carcinoma (cSCC), a common form of skin cancer.
It was previously known that azathioprine could lead to increased photosensitivity to UVA light, as well as with DNA-damaging effects on the skin, but now it’s thought that use of azathioprine correlates with a certain mutational signature in cSCC skin cancer.
The authors of the study do not believe that the medication should be withdrawn as it has many benefits in the treatment of what can be life-threatening diseases, but those who are prescribed azathioprine should wear appropriate sun protection all year round. It’s important that sun protection, skin surveillance and early diagnosis/lesion removal are part of the routine management of patients on azathioprine,” the study concluded.